He always kept his promises.

“I know with absolute certainty that he could not have committed this act on his own.”–by Richard Schultz, his brother

 

Leonard Schultz
on his 50th Birthday
7/11/1948–11/29/1998

He was quiet and unpretentious. Someone who always played by the rules and rarely complained. If you passed him on the street you probably would not recall the encounter. However, if you were in trouble or needed a hand, he would be the first to offer help. You wouldn’t even have to ask. He could never refuse a request for a donation or assistance, even from strangers, and he could never walk by a Salvation Army kettle without putting a few dollars in the slot.

With small acts of kindness and courtesy, he made the lives of those he touched a little brighter. By example, he taught us how we should treat one another. He was a cherished husband, a loving father, a helpful and considerate neighbor, a valued employee and a wonderful person. He left behind a wife of 20 years, and a son that he adored. He always kept his promises.

It was a time when several significant changes were occurring in his life. His son had recently left home for his freshman year at college. He had just celebrated his 50th birthday, which is often a time for pondering and reflection. He had worked for his employer for 30 years and was eligible to take an early retirement. His wife had been encouraging him to retire and move to Florida where he could continue to work part time, but he was uncertain about taking this step. He loved his job. It gave him great satisfaction and a sense of worth. He worked as an industrial electrician for one of the large automobile manufacturers. He was extremely proficient at repairing and maintaining the complex machinery on the assembly lines. He was a prized employee who was relied on to quickly diagnose and repair problems and keep the plant’s assembly lines running.

I believe that these significant life events along with the uncertainty concerning his retirement must have combined to cause him to feel some symptoms of depression. Based on my conversations with the authorities, and with the people who were in contact with him in his final days I have pieced together these events. On November 15, 1998 he was having trouble sleeping. He was experiencing heaviness in the chest, and some anxiousness. He went to the local hospital emergency room where he was given an examination and various tests. The result of all of the tests were negative. He was given a prescription for 30 mg capsules of Temazepam to aid in sleeping, and was advised to contact his primary care physician. On November 23, 1998 he went to the local Family Practice Center and saw one of the doctors on their staff. This was his first and only visit with this doctor.

During the screening with the doctor, he again indicated that he had not been sleeping well and mentioned that he was feeling depressed. The doctor prescribed the anti-depressant Zoloft. The prescribed dosage for the Zoloft was 50 mg for 14 days followed by a 100 mg dosage thereafter. He actually only took the Zoloft for 5 days before his death.

It was the week of the Thanksgiving holiday. He took the entire week off from work. As previously planned, he and his wife flew to her sister’s in Texas where they celebrated the holiday along with their son who met them there. By all accounts they had a wonderful holiday and reunion. The only indication that something was amiss was when he mentioned to his sister-in-law that he was feeling agitated, and felt like he wanted to “crawl out of his skin”. He and his wife flew back home on the Saturday after Thanksgiving, arriving at their house at about 2 AM. They went to bed immediately. His wife remembers waking at about 4:30 AM and seeing him sleeping next to her. Sometime after 4:30 AM he got out of bed, took the prescription bottle from his yet unpacked luggage, went to the kitchen and took another Zoloft tablet. (The police found the opened bottle and partial glass of water on the counter.)

Shortly afterwards he got a gun, went into his back yard and ended his life. We were stunned and horrified at what happened.

We spent days looking for clues, any indication that he had been troubled and had been contemplating this act. We found nothing. I spoke to everyone I could. His family, the doctor, his neighbors, his closest friends at work, and the investigating authorities. It made no sense to anyone. The only unknown factor was the medication that he had started taking. I began searching on the Internet and found the www.drugawareness.org web site. There, I found some accounts that were so similar to what happened to my brother. I could only read them over and over again in disbelief.

I knew my brother better than any other living being. While growing up we were inseparable. We were often mistaken for twins. We looked alike. We acted alike. We knew each other’s thoughts without speaking. I know with absolute certainty that he could not have committed this act on his own. It must have been an adverse reaction to the drug. There simply is no other possible explanation.

He had everything to live for. He loved his family and his friends. He was at the top of his game. He had a private pilot’s license and was flying regularly. It was a hobby that he thoroughly enjoyed. He had recently gone to a racing school in North Carolina where he learned how to drive a top fuel dragster at over 200 miles per hour. I watched the video tapes of his runs and remember how I admired his skill and courage. There were many things that we had planned to do together. He had asked me to look for a good used recreation vehicle for him to buy so that he might use it to ease into retirement mode. He had never seen Cape Cod. He promised that his wife and he would join me and my family on our next annual vacation trip there.

His wife Paula adds the following to this account: “My husband would never have left us in the way that he did. Leonard was a very giving, loving husband, and enjoyed life. It is important to know that Leonard abhorred suicide. Two years ago my stepfather’s brother committed suicide and I remember Leonard and I discussing it. He said ‘Why would someone do something so stupid? There are so many other options to help you get through life’s problems.’ Leonard was very organized. He would methodically research every major purchase and every vacation trip. Everything was always well planned ahead of time. Before we went on a trip he would always make sure that the bills were paid and everything with the house and car was in good working order. He hadn’t done anything differently in the months, the weeks, or even the days before he left us. There were so many things that he would have taken care of if he had known that he was leaving, but they were left by the wayside. He left no note nor any other signs that this had been planned or even pondered. I am convinced by both the timing and the things that he left unfinished, that the Zoloft that he was taking affected his judgment and ability so severely that the drug itself is responsible for his untimely death. We are now left with only the memories of how special a person he was instead of having him here to continue his life with us.”

I cannot begin to explain how different life is now for his wife and son, nor can I describe the void we now have in our lives, so I will not try. We will forever remember him as someone who, except for this one time, always kept his promises.

His wife Paula Schultz can be reached at PSchultz1@aol.com

His brother Richard Schultz can be reached at Richard_Schultz@yahoo.com

Years 2000 and Prior

This is Survivor Story number 76.
Total number of stories in current database is 96

301 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories and tagged , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply